GOOD DAYS AND BAD DAYS

I was diagnosed with PMR three weeks ago, symptoms could not lift my arms high enough to comb my hair. Started on 20 mg for a week then down to 17.5 and this week down to 15. Some days not too bad but others it is like back to square one, the pain across my shoulder blades never goes away and if I stand for any length of time the pain is intense also sitting down it is there plus the feeling that by bones are coming through my bum. I soon run out of energy and feel quite ill. I am just writing this to find out if this is how it goes, I hope I get some feed back. Thanks in aticipation

3 Replies

oldestnewest
  • I would say you needed to stay at 20mg for a month at least - you are being told to reduce too fast. You need the starting dose until the symptoms are as better as they are going to get and, if you have raised blood markers, they are also lowered and stable. Then you need to reduce SLOWLY - and SLOWLY does not mean 2.5mg every week, it means 2.5mg every month.

    Are you being managed by your GP? If so show them this paper:

    rcpe.ac.uk/sites/default/fi...

    and ask to go slower.

    You also have to do your bit - no rushing back to doing your normal workload because you feel a bit better - that will just bring the symptoms back. Your muscles are still unable to tolerate exercise - the pred only manages the symptoms, it doesn't cure anything. You must pace yourself and rest inbetween!

    It also sounds as if you may have some of the add-ons to PMR - myofascial pain syndrome or piriformis syndrome which could be what is cusing the back pain when standing.

  • Eggy I am so sorry you have been diagnosed with PMR. The aim is to improve the pain so you can actually live a life again, which seems worked for you at 20mg. You should get at least seventy per cent improvement. You should be able to keep this sort of level as you reduce although for a few days at the beginning of the reduction you may have a few aches and pains. You have reduced very quickly, my rheumy got me to do the same sort of reduction which in my case was a disaster. I think you probably need to increase your dose back to where you were comfortable and ensure the inflammation is under control. Doctors are mad keen that we should reduce as quickly as possible as they seem panicked about the side effects and seem to forget that we need the steroids to help the pain! I think those of us with PMR have discovered slowly but surely gets you there faster in the end and stops yo yoing. As a rule of thumb you should not reduce more than ten per cent at any one time. I think I would talk to your doctor and increase until you get the pain under control, hang on for say a month. Then when things are OK try another reduction.

  • Dear eggy-18

    Thanks for your post, I can well-relate!

    Well, yes, unfortunately, this is how it seems to go with PMR. The initial symptoms of all-over, severe pain, weakness and stiffness are indescribably debilitating, effectively crippling, and quite scary because of their (often) very sudden onset.

    Your treatment reduction regimen (presumably oral Prednisolone - as advised by your GP?) sounds quite 'steep and fast' in terms of both the reduction rate and timescale according to the best advice and wisdom in the management of PMR symptoms. From my experience, this is probably why you're getting the 'bounce' effect by reducing too quickly, and by too much. Many experts here will confirm that this is often the cause of 'steroid withdrawal' symptoms which, for some reason, can replicate those of PMR itself. Confused.com?! I suggest that you delve into the numerous posts here to discover more..

    Whilst many GPs will, for good reasons, want their patients to 'get off of' the steroids asap due to their numerous and potentially nasty side effects, it really is a trade-off for the patient in terms of restoring / maintaining some relative quality of life now (i.e. not being crippled with pain / stiffness) in the meantime, as opposed to being 'high' (or otherwise..) on these quietly very powerful drugs that control them. For better or worse, it seems that many GPs (and even some Rheumatologists!) don't seem to have an accurate grasp both of the complexities of PMR and the effective management of its symptoms in individual patients' contexts.

    The management of PMR seems to be a real Catch-22 physiologically and psychologically for many - and from what I have learned on my journey (18 months, but improving well..), it's a test of 'knowing' yourself and your body, not to mention understanding and managing your emotions around the entire, often very frustrating process. Yes, it's a slow journey and can be a 'Snakes and Ladders' experience along the way, despite the 'best' treatment regimens :-/

    I'm certain you'll get loads of positive and reliable technical / emotional support from others here about the intricacies of PMR and the Steroid withdrawal process - you're in very good company on this forum.

    Best wishes and let me know if I can help in any way. Try to keep smiling in the meantime, and try to remember that things often can, and will get better - but Patience is Key in the process - I well-know!

    Mark B :-)

You may also like...